Georgia, 2019

Damaging Winds in Georgia, June 4 to 5, 2019

June 4 to 5, 2019 · NWS FFC · 4 events in 4 counties and zones

Ample moisture returning north from the Gulf of Mexico and multiple short waves moving across the region in the southwest upper flow produced scattered thunderstorms across north and central Georgia. Moderate instability across central Georgia resulted in isolated severe thunderstorms each afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Ample moisture returning north from the Gulf of Mexico and multiple short waves moving across the region in the southwest upper flow produced scattered thunderstorms across north and central Georgia. Moderate instability across central Georgia resulted in isolated severe thunderstorms each afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 4, 12:45 PM EST, 19 minutes earlier.

Area forecast discussion, Jun 4, 12:45 PM EST, 19 minutes before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
145 PM EDT Tue Jun 4 2019

...18Z Aviation Forecast Discussion...

.UPDATE...

Far southeastern counties have been included in Severe Thunderstorm
Watch 324. Already seeing enhanced cumulus development across that
area and some initiation of deeper convection in that vicinity.
Primary threat will be hail and damaging wind gusts. Instability
increasing despite only moderate mid-level lapse rates. Enough mid-
level shear for some organized multi-cell development and marginally
severe hail/wind gusts.

20

&&

.PREV DISCUSSION... /Issued 1203 PM EDT Tue Jun 4 2019/

UPDATE...

Just made a few tweaks for this afternoon, mainly to sky cover and
the hourly Temp/DewPoint trends, but enough of a difference for a
quick refresh of the forecast text products.

20

PREV DISCUSSION... /Issued 735 AM EDT Tue Jun 4 2019/

PREV DISCUSSION... /Issued 408 AM EDT Tue Jun 4 2019/

SHORT TERM /Today through Wednesday/...

There is a high pressure ridge centered over the Mid-Atlantic state
but it is expected to shift east today. This will allow moisture to
increase today as warm moist southeasterly flow sets up across the
region. With increased moisture, Increased diurnally driven
instability, and Southeasterly flow, looks like we are in the
beginning stages of a more normal summertime pattern. The best
location for afternoon/evening showers and thunderstorms today looks
like southeastern portions of the state. Will see a much greater
area of coverage wednesday and we get deeper into the pattern. Temps
will also begin to moderate with more seasonal daytime highs
expected through the end of the week. Today is expected to be the
warmest day this week with highs mainly in the upper 80s to mid
90s. High temps Wednesday will be about 2-4 deg cooler with highs
continuing to fall through the weekend.

01

LONG TERM /Wednesday Night through Monday/...

The long term portion certainly looks like a wetter pattern than
the last month has been but the details in how this will evolve
remain very much unclear. Model differences are apparent from the
get go as GFS is much more progressive than the ECMWF and has
shortwaves moving through westerly flow aloft. ECMWF has more of
a subtle ridge holding on and this keeps the highest deep layer
moisture west of the area as well, at least initially. The GFS
argues for likely pops for the entire area, but given the
uncertainty thrown in by the ECMWF, will only go with the higher
pops for the western tier of the forecast area.

Friday is a bit conflicting as upper low to the west acts to
increase heights locally but deep layer moisture is maximized in
southerly surface flow. In addition, diffluence aloft may
counteract the increase in heights late in the day on Friday
allowing for better lift and pops. Will continue to carry likely
pops for this time period.

Saturday definitely looks like the potentially wettest day as
upper low kicks east and drags some mid level energy over the area
per the GFS. While instability is not all that high during this
time period, precipitable water will be quite high with close to
2.20 inches for portions of Central GA. Will be going high end
likely except small strip of categorical where energy will be the
most plentiful across the far north.

Still enough moisture and lift around Sun to warrant likely pops
but this should begin to shift out of the area early next week.
Still a few shortwaves could rotate around enhancing thunderstorm
chances but definitely some drier air to move in by Tue afternoon
to allow for reduced pops. Temps for the extended period to remain
seasonal given the increased cloud cover and rain chances.

Deese

.AVIATION...
18Z Update...

Earlier MVFR ceilings across portions of east and north Georgia are
lifting into VFR range and scattering. This trend will continue with
VFR conditions expected across the forecast area outside of
scattered convection. MVFR or lower ceilings re-develop and spread
west across much of the forecast area between 09Z and 12Z, then
improve after 14Z with all areas expected to be VFR by 18Z tomorrow.
We will see scattered showers and thunderstorms across the eastern
portions of the area through 02Z, but should remain east of the TAF
sites. A few marginally severe thunderstorms are possible this
afternoon over the far southeast. Scattered showers and
thunderstorms develop over all of north and central Georgia
Wednesday afternoon. East to southeast winds 5-10kt through 00Z,
diminishing to 5kt or less after. South to southeast winds become
southwest and increase to 5-10kt after 15Z.

//ATL Confidence...18Z Update...

Confidence medium to high on all elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          90  68  89  69 /  20  30  50  30
Atlanta         91  71  89  71 /  10  10  50  30
Blairsville     82  62  80  63 /  10  20  60  40
Cartersville    91  69  88  68 /   5  10  60  30
Columbus        97  72  93  72 /   5  10  40  20
Gainesville     86  69  86  69 /  10  20  60  30
Macon           96  70  92  71 /  20  20  40  30
Rome            91  68  89  68 /   5  10  50  30
Peachtree City  93  68  90  69 /  10  10  50  30
Vidalia         94  72  93  73 /  60  30  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 8 PM EDT this evening for the
following zones: Emanuel...Montgomery...Toombs...Treutlen.

&&

SHORT TERM...20
LONG TERM....41
AVIATION...20
Hazardous weather outlook, Jun 4, 3:56 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
456 AM EDT Tue Jun 4 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
456 AM EDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms will develop across southeast
portions of the forecast area this afternoon. A few of the storms
could become strong with gusty winds and dangerous cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are expected Wednesday
through Sunday with the most coverage over the weekend. Any
thunderstorms will be capable of gusty winds, lightning and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 4, 12:57 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
157 PM EDT Tue Jun 4 2019

GAZ098-112-113-041830-
Toombs GA-Treutlen GA-Montgomery GA-
157 PM EDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...
SOUTHEASTERN TREUTLEN AND NORTHERN MONTGOMERY COUNTIES UNTIL 230 PM
EDT...

At 156 PM EDT...a strong thunderstorm was over Tarrytown, or near
Soperton...moving southeast at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lyons, Soperton, Vidalia, Ailey, Higgston, Alston, Tarrytown, Zaidee,
Kibbee and Normantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3229 8227 3208 8246 3226 8264 3227 8264
      3228 8265 3229 8264 3230 8267 3230 8269
      3243 8256 3236 8241 3234 8239 3234 8238
      3232 8236 3229 8235
TIME...MOT...LOC 1756Z 308DEG 9KT 3232 8256

HAIL...0.25IN
WIND...40MPH

The radar

The Robins AFB radar (KJGX), 97 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 4, 1:04 PM EST to 1:14 PM EST
Where
Montgomery County, 2.94 mi NNE of Higgston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.256, -82.443

The Montgomery County Emergency Manager reported a few tree tops broken along Thompson Pond Road near the Toombs County Line.

Thunderstorm Wind, Treutlen

When
June 4, 1:12 PM EST to 1:22 PM EST
Where
Treutlen County, 2.33 mi SSE of Five Points
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.388, -82.457

The Treutlen County Emergency Manager reported a tree blown down along Highway 46 near Lake Wildwood.

Thunderstorm Wind, Bibb

When
June 5, 1:36 PM EST to 1:41 PM EST
Where
Bibb County, 1.17 mi ESE of Payne City
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.863, -83.682

The local broadcast media reported a tree blown down near the intersection of Overlook Drive and Riverdale Road.

Thunderstorm Wind, Emanuel

When
June 5, 2:48 PM EST to 2:53 PM EST
Where
Emanuel County, 2.72 mi SW of Dellwood
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.645, -82.406

The Emanuel County 911 center reported a tree blown down near the intersection of Highway 57 and Chandler Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839541, 839542, 839543, 839544.